Delayed occurrence of a severe cutaneous reaction in a multiple sclerosis patient taking interferon beta-1b

Allergy Asthma Proc. Mar-Apr 1998;19(2):85-8. doi: 10.2500/108854188778607200.

Abstract

We report a case of a patient treated for relapsing multiple sclerosis (MS) with interferon beta-1b who developed a severe vasculitic-like skin reaction 9 months after initiation of interferon therapy. Prompt discontinuation of interferon beta-1b and institution of corticosteroid therapy was associated with complete resolution of the cutaneous lesions. Other potential causative agents were excluded by penicillin skin sensitivity testing or continuing use in the absence of adverse reactions. We conclude that a vasculitic-like cutaneous reaction to interferon beta-1b may occur long after institution of therapy in some MS patients. We review other case reports of severe cutaneous reactions associated with interferon beta-1b therapy in MS patients that suggest that susceptibility cofactors may be important elements in the occurrence of these reactions, and consider whether other medications commonly used in MS patients could have such a role.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Drug Eruptions / etiology*
  • Drug Eruptions / pathology
  • Female
  • Humans
  • Hypersensitivity, Delayed / etiology*
  • Interferon beta-1a
  • Interferon beta-1b
  • Interferon-beta / adverse effects*
  • Multiple Sclerosis / complications*
  • Multiple Sclerosis / drug therapy
  • Recombinant Proteins / adverse effects
  • Skin / pathology
  • Vasculitis, Leukocytoclastic, Cutaneous / etiology*
  • Vasculitis, Leukocytoclastic, Cutaneous / pathology

Substances

  • Recombinant Proteins
  • Interferon beta-1b
  • Interferon-beta
  • Interferon beta-1a